Hail, Franklin
- When
- May 31, 7:30 PM CST
- Where
- Franklin County, 2.18 mi NW of Awalt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.270, -86.280
Nickel sized hail was reported via social media photo.
A cluster of thunderstorms dropped southeast into southern middle Tennessee during the early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A cluster of thunderstorms dropped southeast into southern middle Tennessee during the early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 31, 5:44 PM CST, 1 hour 46 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 644 PM CDT Thu May 31 2018 .UPDATE... For 00Z TAFS. && .NEAR TERM...(Through Tonight) Issued at 250 PM CDT Thu May 31 2018 Some cumulus seen on local satellite continues to develop over most of the area. Thicker and more widespread cloud cover can be seen in northeastern Alabama and in Franklin county, Tennessee. Despite the cloud cover, with a warm start to morning temperatures (upper 60s/lower 70s) and quite a bit of sunshine, temperatures are in the mid to upper 80s in most locations already. Combined with dewpoints in the 72 to 76 degree range, it feels very muggy out there right now. Thus, very unstable conditions are in place with CAPE values between 3000 and 4000 J/KG on SPC meso- analysis. Scattered showers and thunderstorms have begun to develop ahead of an area of convergence push east through western Tennessee toward Nashville. South of the TN/AL border, activity along this area of convergence further south is much more isolated, possibly due too much dry air aloft in place. However, north of the TN/AL border, moisture looks a bit deeper up to around 700 mb or bit higher. Thus, think there will be quite a gradient in precipitation coverage from AL into TN with activity that develops along this boundary, but still expect isolated to widely scattered showers and thunderstorms near and south of the Tennessee River. With a more moist boundary layer in our Tennessee counties went high chance to likely chances of showers and thunderstorms this afternoon, before activity becomes more scattered around 7 PM. Storms in southern middle Tennessee possibly skirting the AL/TN border have the best chance of being strong to marginally severe. Due to dry air aloft and very moist low level conditions, DCAPE values are over 1200 J/KG (very high), which would support possible severe microburst conditions this afternoon. Could still get a few degrees warmer this afternoon and still make it into the upper 80s to around 90 degrees. There is some uncertainty whether storm updrafts will be deep enough for a stronger microburst to develop near and south of the Tennessee River (due to the amount of dry air above 700 mb) However, given such high CAPE values and such humid conditions below 700 mb, cannot rule it out. Though the best threat for strong to marginally severe storms will be in near and north of the TN/AL border. Expect this activity to become isolated to widely scattered early this evening, as much drier air moves in aloft behind this area of convergence. At the surface though, moisture should continue to pool over the area ahead of the main trough axis currently moisture should continue to pool ahead of a strong longwave trough axis (currently extending from the Great Lakes area into Kentucky and eastern Missouri) that sinks slowly south into Tennessee by Friday morning. This should make for a very warm night. Currently have lows only dropping into the 72 to 75 degree range across the area. This may be too cool, but will keep that for now (wouldn't be surprised to see overnight lows in one or two spots only drop to the upper 70s). .SHORT TERM...(Friday through Saturday) Issued at 250 PM CDT Thu May 31 2018 Models move this upper level trough axis into northern Alabama Friday morning. This boundary continues to say south during the day. There might be a brief window of just a bit of sunshine near/south of the Tennessee river just after daybreak, but this will quickly go aways as an area of showers and thunderstorms push south into the area. A little bit of shear could help this activity be a bit more organized than typical pulse summertime activity. With dry air aloft and deeper moist conditions in the lower levels, damaging winds look possible in strongest thunderstorms. Thus, strong to marginally severe storms look like a good possibility on Friday into Friday evening, before becoming scattered in nature. Some drier air should push in behind this trough axis on Saturday, making it a bit more comfortable. However, it will be warmer with highs west of I-65 climbing to around 93 or 94 degrees. Heat index values around 100 degrees look possible in northwestern Alabama as a result. Guidance continues to moves a strong shortwave pushes southeast into the area via northwesterly flow Saturday night. Thunderstorm activity could be strong to marginally severe, with good shear and decent instability ahead of this system. .LONG TERM...(Saturday night through Wednesday) Issued at 250 PM CDT Thu May 31 2018 Sunday will begin as a cloudy and humid day, with some lingering showers and storms behind the initial MCS complex progged to move across the region late Saturday. This activity should begin to wane by late morning into the early afternoon as it dissipates and shifts off to the south and east. A dry forecast is expected for the remainder of the day, with highs reaching the mid to upper 80s. With dewpoints dropping into the middle 60s, it will also feel more pleasant outdoors -- a good way to cap off the weekend. A surface high will move into the region late Sunday into Monday as temperatures will remain at or just below normal for early June. The Tennessee Valley will be caught in between two pressure systems through at least the middle part of next week: A strong area of high pressure over the Southern Plains of TX/OK and fairly notable closed upper-low over the Northeast/Mid-Atlantic. These features will enhance a more northerly flow aloft and generally promote dry and cooler conditions, with high temperatures in the low to mid 80s on Monday, Tuesday, and Wednesday of the upcoming work week. In fact, there may be a reinforcing shot of "cooler" air (from a weak shortwave) on Tuesday/Wednesday which may maintain these conditions through the first full week of June. With drier air at the surface and stronger capping in place, the possibility of pulse, diurnal convection should be quite low and have kept PoPs below mentionable levels. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 644 PM CDT Thu May 31 2018 VFR conditions will prevail through the TAF period. Winds will diminish with sunset, along with the chance for showers this evening. However showers and thunderstorms will move into the area early Friday morning. Kept with VCTS throughout the day due to low confidence in timing. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...KTW SHORT TERM...KTW LONG TERM...AMP.24 AVIATION...JMS For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 557 PM CDT Thu May 31 2018 ALZ001>010-016-TNZ076-096-097-011115- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 557 PM CDT Thu May 31 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Thunderstorms are possible late tonight across portions of the Tennessee Valley. Wind gusts to 50 mph, torrential rain and frequent lightning are the main risks. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Numerous thunderstorms are expected on Friday, with isolated to scattered thunderstorms continuing Saturday and Sunday. A few of the storms during this period could be strong or severe with damaging wind the main threat. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
Special Weather Statement
National Weather Service Huntsville AL
726 PM CDT THU MAY 31 2018
TNZ097-010115-
Franklin TN-
726 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN COUNTY
UNTIL 815 PM CDT...
At 725 PM CDT, Doppler radar was tracking a strong thunderstorm over
Estill Springs, or near Winchester, moving east at 10 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Winchester, Decherd, Estill Springs, Cowan, Sewanee, Tims Ford Lake,
Woods Reservoir, Arnold AFB, Alto and St. Andrews.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
If on or near Tims Ford, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning.
&&
LAT...LON 3534 8603 3531 8600 3532 8598 3528 8591
3522 8586 3512 8587 3520 8619 3536 8615
TIME...MOT...LOC 0025Z 279DEG 10KT 3528 8609
RSBSpecial Weather Statement
National Weather Service Huntsville AL
813 PM CDT THU MAY 31 2018
TNZ076-097-010200-
Franklin TN-Moore TN-
813 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR MOORE AND NORTHWESTERN FRANKLIN
COUNTIES UNTIL 900 PM CDT...
At 811 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lynchburg, moving east at 10 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Winchester, Lynchburg, Tims Ford Lake, Lois, Marble Hill and Arnold
AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
If on or near Tims Ford Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning.
&&
LAT...LON 3541 8626 3539 8628 3538 8625 3537 8627
3534 8624 3535 8622 3533 8620 3535 8616
3520 8614 3519 8638 3523 8639 3524 8643
3526 8641 3530 8643 3535 8641 3536 8633
3541 8629
TIME...MOT...LOC 0111Z 259DEG 9KT 3528 8636
RSBThe Northeast Alabama radar (KHTX), 42 km away, was scanning. The volume nearest the first event began at 01:29 UTC.
1 hail. Local standard time, as filed.
Nickel sized hail was reported via social media photo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748020.